Hail, Webster
- When
- August 5, 6:55 PM CST
- Where
- Webster County, 1.26 mi WNW of Guide Rock
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.090, -98.350
A complex of thunderstorms clipped far southern Nebraska during the evening of August 5th. The vast majority of the severe weather with this event in the NWS Hastings CWA occurred along and south of the Nebraska-Kansas state line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A complex of thunderstorms clipped far southern Nebraska during the evening of August 5th. The vast majority of the severe weather with this event in the NWS Hastings CWA occurred along and south of the Nebraska-Kansas state line. Scattered thunderstorms developed in a west to east orientation right along the state line between 7-8 PM CDT. Activity took on supercell characteristics from time to time (owing to moderate instability and increasing deep layer shear) and produced a couple instances of quarter size hail in Webster County. Thunderstorms shifted east and southeast of the area between 9-10 PM CDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 5, 5:57 PM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 657 PM CDT Sat Aug 5 2023 .UPDATE... Issued at 647 PM CDT Sat Aug 5 2023 Thunderstorms have developed west of our forecast area once again this evening and similar to last night these thunderstorms will move east into our forecast area as we head through the evening hours. The thunderstorms this evening for the most part are just a bit further south than yesterday with our Kansas counties in line to see the greatest chance at a more widespread and possibly appreciable rainfall event. A severe thunderstorm watch has been issued for our southwestern most four counties and this watch could be expanded further east if thunderstorms can maintain their strength as they track east after dark. However, current thinking is that thunderstorms should begin to gradually weaken during the late evening hours as they track further east out of our current watch area, but this will be something to keep an eye on. && ...Aviation Update... .DISCUSSION...(This evening through Saturday) Issued at 357 PM CDT Sat Aug 5 2023 Key Messages: * Thunderstorm chances will be increasing this evening/overnight, and the potential for some strong to severe storms remains. The better chances for storms looks to be after 6 PM, mainly across southern area, with more isolated/scattered coverage further north. The strongest storms will be capable of large hail, damaging wind gusts, and heavy rainfall. * A cold front pushing through the area tonight will usher in cooler temperatures and stronger winds for Sunday. After highs today in the 80s to near 90, highs on Sunday are expected to range from right around 70s in the northeast to low 80s further south. Winds will switch to the northwest behind this front, and sustained speeds near 20-25 MPH and gusts near 35 MPH will be possible through the day on Sunday. * Periodic precipitation chances remain in the forecast as we get through the rest of the week, with the overall best chances potentially focused in the Tue/Wed time frame. Below normal highs continue into the start of the work week, reaching back closer to normal by the end of the week. Currently on through Sunday... Been a pretty quiet day so far across the CWA...but the threat for storms will be increasing with time, mainly this evening/overnight. Looking aloft, upper air and satellite data show us continuing to sit under generally westerly flow, set up between high pressure elongated across the southern CONUS and an area of low pressure spinning over the Dakotas. At the surface, a trough axis associated with low pressure over central SD has been making its way east through the area, ushering in more westerly winds this afternoon...at times gusting around 15-20 MPH. The main sfc cold front is still off to the NW of the CWA...so with the more downsloping component to the winds, a warm air mass in place and plenty of sun...temperatures so far have climbed well into the 80s. The rest of this afternoon on into tonight...models continue to show the rest of the afternoon hours being fairly uneventful for our CWA...with focus pointed to the north and to the west. Already seeing thunderstorm activity ramping up over the higher terrain in central/eastern CO...and hi-res models show this activity continuing to push east with time this evening/overnight. Models are in fairly decent agreement showing this activity affecting southwest into southern portions of our CWA (along/south of the state line). To the north, scattered storms have developed either side of the NE/SD state line, driven by being in closer proximity to the main upper level system. Over the past couple days, models have not been in the greatest agreement with what happens in between these two areas...which happens to include our Neb counties. Some never develop much of anything along the front this evening/tonight and keeps much of the area fairly quiet...a few others show the potential for more activity...so confidence in exactly how things are going to evolve through tonight is not the highest. Certainly cannot totally rule out storms for any particular part of the CWA, so PoPs remain CWA-wide, but are higher in the far south and north. Any storms that do develop with have modest instability and increasing deeper layer shear...so the potential for strong/severe storms remains in place. Large hail/damaging winds remain the primary threats, along with locally heavy rainfall. Though differing in overall coverage activity, there is good agreement among models that the brunt of what activity develops pushes ESE out of the CWA by around 09Z (perhaps earlier). Once it does, the main chances for any precipitation will be focused across NNE portions of the CWA on through the day on Sunday, as the main upper level gradually makes its way ESE through NE Nebraska on into IA by early evening. There are some differences between models with just how much moisture/precip wrapping around the backside of this low makes it far enough south to impact our CWA...and forecast PoPs are along/north of a Loup City-Geneva line. While can't totally rule out a few lightning strikes/rumbles of thunder during the day, the passing sfc cold front will be pushing the brunt of instability out of the area. Along with the potential for precip wrapping around this low, expecting cloud cover to be slow to exit the area, and did increase clouds a bit in the forecast and slowed their diminishment...mainly affecting the NErn half of the CWA. Because of this trend in clouds/lingering PoPs...did lower highs a bit, and have low 70s forecast in the NE corner to low 80s across far southern areas. The change in temperatures from today to Sunday is notable (as well as with dewpoints), but another notable change accompanying this sfc cold front is expected gusty winds. As this front moves through tonight, winds will turn NWrly, with sustained speeds around 20-25 MPH expected, and gusts around 35 MPH possible...the strongest winds currently look to occur over our south central Nebraska counties. Remainder of the week... Overall, there hasn't been any significant changes in the the forecast as we go through the rest of the new week. Models are in good agreement looking at the big picture...showing a lower amplitude upper level pattern for most of the CONUS. Flow across the region remains zonal to slightly northwesterly, as broad ridging continues across the southern CONUS with broad troughing over ENE portions of the CONUS. The forecast remains littered with periodic precipitation chances, as embedded shortwave disturbances slide though the region...but recent NBM runs have been drying a few periods out. At this point models are pointing at the next best chance for more widespread activity being in the Tues/Wed time frame, with a stronger system crossing the Central Plains. Hard to have a high amount of confidence in things that far out. As far as temperatures go, expecting the below normal highs to continue into the first part of the week, with a warming trend later on. Forecast calls for mid 70s-low 80s for Mon/Tue, more solidly 80s for Wed/Thur, then mid 80s-low 90s by Fri/Sat. Normal highs this time of year are in the mid 80s to low 90s. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday) Issued at 647 PM CDT Sat Aug 5 2023 The westerly wind this evening will become more northwesterly tomorrow and will be rather breezy with some gusts to over 30 kts during the day on Sunday. Most of the precipitation should stay southeast of our TAF sites and we will run with a dry TAF for now, but the there is a non-zero chance for thunderstorms overnight. There should also be a low cloud deck moving in around dawn Sunday morning bringing MVFR ceilings for multiple hours Sunday morning and possibly even into Sunday afternoon. Can not rule out IFR ceilings, but currently believe that MVFR ceilings will be the predominate ceiling category. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...Wesely DISCUSSION...ADP AVIATION...Wesely
Hazardous Weather Outlook National Weather Service Hastings NE 705 PM CDT Sat Aug 5 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 070015- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 705 PM CDT Sat Aug 5 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Through tonight, most of the outlook area stands at least a small chance for isolated to scattered thunderstorm activity, but with the overall-highest chances and coverage of storms likely to favor areas near and south of the Kansas border. Of greatest concern is the chance for at least a few storms to become severe this evening through 1 AM. The entire outlook area is under either a Marginal or Slight Risk for severe storms during this time, with the main hazards being hail up to around golf ball size, and wind gust up to around 60 MPH. .DAYS TWO THROUGH SEVEN...Sunday through Friday. During the day Sunday, a few weak thunderstorms cannot be ruled out mainly within Nebraska counties north and east of the Tri Cities, but there is almost no risk for severe storms. Between Monday evening and Friday night, there are periodic thunderstorm chances across various parts of the outlook area. Although severe storms appear unlikely Monday evening and overnight, it is still too soon to confidently assess the potential for any severe storms for Tuesday and beyond. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any possible instances of hail or damaging thunderstorm winds that might occur through later this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
The Grand Island radar (KUEX), 27 km away, was scanning. The volume nearest the first event began at 00:53 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119130, 1119131.